Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 128, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 24, 2008, 3:58 AM CDT for Russell County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2008, 3:58 AM CDT (08:58 UTC)
- Expired
- Aug 24, 2008, 4:15 AM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 2:51 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 240858
TORBMX
ALC113-240915-
/O.NEW.KBMX.TO.W.0128.080824T0858Z-080824T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 AM CDT SUN AUG 24 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 415 AM CDT
* AT 358 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHEAST OF
RUSSELL COUNTY SPORTS COMPLEX...OR 12 MILES SOUTHWEST OF FORT
BENNING SOUTH...MOVING NORTH AT 25 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES EAST OF RUSSELL COUNTY SPORTS COMPLEX BY 415 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR
SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3244 8520 3246 8498 3243 8495 3237 8497
3234 8499 3232 8494 3221 8494 3218 8496
3217 8501 3213 8504 3212 8514
TIME...MOT...LOC 0858Z 174DEG 18KT 3222 8505
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 240906
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 AM CDT SUN AUG 24 2008
ALC113-240915-
/O.CON.KBMX.TO.W.0128.000000T0000Z-080824T0915Z/
RUSSELL AL-
406 AM CDT SUN AUG 24 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
AT 404 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR FORT MITCHELL ACTIVITY
CENTER...OR ABOUT 10 MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING
NORTH AT 25 MPH.
THE TORNADO WILL BE NEAR...
FORT MITCHELL ACTIVITY CENTER...UCHEE CREEK...FORT MITCHELL AND 6
MILES EAST OF RUSSELL COUNTY SPORTS COMPLEX BY 415 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR
SOUTHERN ALABAMA.
LAT...LON 3221 8515 3244 8520 3246 8498 3243 8495
3242 8496 3237 8497 3235 8499 3226 8499
3221 8501 3219 8502
TIME...MOT...LOC 0906Z 174DEG 18KT 3226 8506
$$
JONES/90What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:58 AM CDT, 0 minutes earlier.
Area forecast discussion, Aug 24, 3:58 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 358 AM CDT SUN AUG 24 2008 .DISCUSSION... ONE THING FOR CERTAIN ABOUT FAY...SHE HAS BEEN A RATHER FICKLE STORM...SEEMINGLY INTENT ON PUZZLING ALL INTERESTED ONLOOKERS. HARD-PRESSED TO RECALL A MORE PECULIAR...AND UNCERTAIN...STORM TRACK. FORECAST CHALLENGES THROUGH MIDWEEK ALL REVOLVE AROUND FAY...AND THE CONTINUING LACK OF FORECAST CONFIDENCE. NAM12 HAS AN INTERESTING CURLY-Q AROUND MISSISSIPPI DELTA...AND THE GFS AND EUROPEAN ARE NOT ALL THAT DIFFERENT. GFS/EURO SEEM A TAD QUICKER THAN THE NAM12...WITH TUES 12Z LOW OVER MERIDIAN VS THE SOUTHWESTERN CORNER OF LOUISIANA. LEANING TOWARDS THE GFS/EURO SOLUTION...BUT EITHER WAY...THERE SHOULD BE AMPLE TROPICAL MOISTURE OVER THE AREA...AND WITH A HYBRID LOW EITHER OFF TO OUR WEST OR SOUTHWEST BY ONE DISTANCE OR ANOTHER...ENHANCE RAIN CHANCES FROM FAY LOOK TO CONTINUE THROUGH TUESDAY...AND PERHAPS INTO WEDNESDAY. QUICK PEEK AT THE 06Z NAM12 SHOWS THE LOW REMAINING STATIONARY...WHICH WHILE NOT THE CHOSEN SOLUTION AT THIS TIME...IS STILL A FEASIBLE SOLUTION. BEYOND WEDNESDAY...WOULD LOVE TO SEE THE EURO VERIFY WITH CLEARING SKIES...BUT CONFIDENCE BEYOND WEDNESDAY CONTINUES WELL BELOW WHERE WE WOULD LIKE IT TO BE. WITH SOLUTIONS RANGING FROM THE NAM/DGEX HOLDING ON TO A STATIONARY SYSTEM TO THE EURO RACING THE LOW OFF TO THE NORTHEAST...WILL GO THE PRUDENT ROUTE OF TAKING A MEX/MEN BLEND...AND WAIT FOR A STRONGER SIGNAL BEFORE CONFIDENCE IMPROVES. JD/81 && .AVIATION...00Z DISCUSSION. VFR TO MVFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS THE REMNANTS OF FAY TRACK WEST ACROSS SOUTHERN ALABAMA. VISIBILITY WILL BE AS LOW AS 1 MILE AT TIMES IN ASSOCIATION WITH SOME OF THE HEAVIER SHOWERS. WINDS WILL BE GENERALLY FROM THE NORTHEAST SUSTAINED BETWEEN 10 AND 20 KNOTS WITH GUSTS AS HIGH AS 30 KNOTS POSSIBLE. RAINFALL MAY END TEMPORARILY LATE TONIGHT INTO EARLY TOMORROW BUT IS EXPECTED TO RETURN BY MIDDAY AND PERSIST INTO THE EVENING HOURS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 82 71 81 70 80 / 70 50 90 60 70 ANNISTON 83 72 83 71 81 / 80 50 80 60 70 BIRMINGHAM 83 72 83 71 82 / 90 60 90 60 70 TUSCALOOSA 80 72 83 71 84 / 100 70 90 80 80 CALERA 83 72 83 71 83 / 90 60 90 70 70 AUBURN 80 70 81 68 78 / 80 50 70 70 70 MONTGOMERY 83 72 85 71 83 / 80 60 80 70 80 TROY 82 71 83 72 83 / 80 60 80 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/12
Hazardous weather outlook, Aug 23, 8:24 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 824 PM CDT SAT AUG 23 2008 ALZ011>015-017>050-241130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 824 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. WIND GUSTS WILL REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED. AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE AREA. BE PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TONIGHT. STAY TUNED FOR FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20 CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME. ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH. FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS FROM FAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH SUNDAY. 03
In the hours before
Local storm report, Aug 23, 9:58 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TROPICAL STORM 2 SSE CUBA 32.41N 88.36W
08/23/2008 SUMTER AL FIRE DEPT/RESCUE
COUPLE OF TREES DOWN ALONG COUNTY ROAD 10 SOUTH OF
SUMTER.
&&
JSIRMONLocal storm report, Aug 24, 12:34 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TROPICAL STORM SELMA 32.42N 87.02W
08/23/2008 DALLAS AL EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN ACROSS THE COUNTY.
&&
JSIRMONSpecial weather statement, Aug 24, 1:38 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 AM CDT SUN AUG 24 2008 ALZ036>038-043>050-240745- BARBOUR-BULLOCK-CHAMBERS-COOSA-ELMORE-LEE-MACON-MONTGOMERY-PIKE- RUSSELL-TALLAPOOSA- 138 AM CDT SUN AUG 24 2008 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK...CHAMBERS... COOSA...ELMORE...LEE...MACON...MONTGOMERY...PIKE...RUSSELL AND TALLAPOOSA COUNTIES UNTIL 245 AM CDT... AT 137 AM CDT...AT 132 AM CDT...HEAVY RAIN BANDS FROM THE REMNANTS OF FAY WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA. INDIVIDUAL CELLS WITHIN THE BAND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR SOUTHEASTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:51 PM CDT | Areal Flood Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 6 hr |
| Aug 23, 10:51 PM CDT | River Flood Warning | BMX | Sumter | 35 hr |
| Aug 24, 1:09 AM CDT | Tornado Warning | BMX | Russell | 21 min |
| Aug 24, 1:20 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 25 min |
| Aug 24, 1:29 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 31 min |
| Aug 24, 1:46 AM CDT | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 29 min |
| Aug 24, 2:25 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 35 min |
| Aug 24, 3:22 AM CDT | Tornado Warning | BMX | Chambers, Lee | 23 min |
| Aug 24, 8:12 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 33 min |
| Aug 24, 8:26 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Macon, Tallapoosa | 34 min |
| Aug 24, 11:15 AM CDT | Tornado Warning | BMX | Bullock, Macon | 30 min |
| Aug 24, 11:40 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Aug 24, 12:11 PM CDT | Tornado Warning | BMX | Macon, Tallapoosa | 34 min |
| Aug 24, 1:36 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 24 min |
| Aug 24, 1:57 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 33 min |
| Aug 24, 2:00 PM CDT | Tornado Warning | BMX | Elmore | 30 min |
| Aug 24, 2:25 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 39 min |
| Aug 24, 2:27 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 33 min |
| Aug 24, 2:53 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 20 min |
| Aug 24, 3:13 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Aug 24, 3:24 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 43 hr |
| Aug 24, 4:02 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 28 min |
| Aug 24, 4:58 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 32 min |
| Aug 24, 6:07 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Aug 24, 6:49 PM CDT | Tornado Warning | BMX | Winston | 26 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.